Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 16, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 8, 1998, 6:36 PM CDT for Massac County, Pope County, Illinois; Livingston County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 6:36 PM CDT (23:36 UTC)
- Expired
- Apr 8, 1998, 7:20 PM CDT
- In force
- 44 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Massac County, IL, Pope County, IL, Livingston County, KY
The radar
The Paducah radar (KPAH), 31 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 6:45 PM CDT | Thunderstorm Wind 52 | Brookport, IL | Trees were snapped. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 082334 TORPAH ILC127-151-KYC139-090020- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 636 PM CDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 720 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHERN ILLINOIS ...MASSAC COUNTY ...SOUTHERN POPE COUNTY IN WESTERN KENTUCKY ...LIVINGSTON COUNTY A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR MASSAC PARK AND NEW LIBERTY BY 650 PM. AT 635 PM CDT DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR PADUCAH. MOVEMENT WAS NORTHEAST AT 40 MPH. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. ML/CN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 8, 1:15 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Apr 8, 1:15 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT WED APR 8 1998 MAIN FORECAST CONCERN IS POTENTIAL FOR REDEVELOPMENT OF CONVECTION ...MAINLY EAST OF THE MISSISSIPPI RIVER THIS EVENING. FIRST CLUSTER OF STORMS THAT ORIGINATED IN WRN TENNESSEE SHOULD BE EAST OF HOP/OWB AREAS SHORTLY. SUBSIDENCE IS THE IMMEDIATE WAKE OF THESE STORMS IS PROMOTING CLEAR SKIES ACROSS SE MISSOURI/NE ARKANSAS/EXTREME WRN TENNESSEE. PLENTY OF AFTERNOON HEATING ACROSS THESE AREAS WILL ONCE AGAIN DESTABILIZE THE ATMOSPHERE. 500 MB COOLING ASSOCIATED WITH THE STRONG SHORTWAVE OVER THE SOUTHERN PLAINS WILL ASSIST THE DESTABILIZATION PROCESS. 500 TEMP AT AMA WAS MINUS 25 THIS MORNING. CONVECTION MAY REDEVELOP ALONG AND AHEAD OF SURFACE COLD FRONT LATE THIS AFTERNOON OR EVENING. AT 18Z...THE FRONT WAS NEAR POPLAR BLUFF AND SHOULD REACH THE MISSISSIPPI RIVER AROUND 00Z. STORMS MAY DEVELOP IN REGION OF HIGHER DEW POINTS OVER WRN KENTUCKY FAR SRN ILLINOIS LATE THIS AFTERNOON. FRONT WILL MOVE EAST OF THE FA AROUND 06Z...WHICH SHOULD BRING AN END TO SEVERE CONVECTIVE POTENTIAL. THEN FOCUS TURNS TO THE LARGE CLOUD SHIELD IN THE COLD AIR BEHIND THE SYSTEM. SATELLITE TRENDS SUGGEST THE CLOUDS OVER NRN AND WRN MISSOURI WILL BE SLOW TO MOVE IN. MODEL MEAN RH PROGS INDICATE THIS MOISTURE MAY NOT RETURN UNTIL AROUND 12Z. CLOUDS AND COOL AIR THURSDAY WILL KEEP TEMPS BELOW SEASONAL NORMS... PROBABLY SOMEWHERE BETWEEN FAN AND FWC GUIDANCE. SOME SHOWERS ARE POSSIBLE IN THE COOL CYCLONIC FLOW...ESPECIALLY IF ANY DAYTIME HEATING DESTABILIZES THINGS. MY
In the hours before
Local storm report, Apr 8, 1:06 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CDT WED APR 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM NEW CONCORD KY 1.75 INCH HAIL
04/08/98 CALLOWAYLocal storm report, Apr 8, 1:10 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT WED APR 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 3 E ROSEWOOD KY .75 INCH HAIL
04/08/98 MUHLENBERGSpecial weather statement, Apr 8, 2:30 PM CDT, 4 hours 6 minutes before
INZ086>088-KYZ011>013-015>022-082030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 230 PM CDT WED APR 8 1998 ...THE TORNADO WATCH FOR PARTS OF WEST KENTUCKY HAS BEEN CANCELLED... THE TORNADO WATCH THAT WAS IN EFFECT FOR DAVIESS...MCLEAN...MUHLENBURG ...CHRISTIAN...AND TODD COUNTIES IN WEST KENTUCKY HAS BEEN CANCELLED. THE STORMS MOVED EAST OF THOSE COUNTIES. A REPORT OF DIME SIZE HAIL WAS RECEIVED IN MUHLENBURG COUNTY AROUND 1230 PM. ADDITIONAL STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS...SO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER WEATHER INFORMATION. YORK
Special weather statement, Apr 8, 2:30 PM CDT, 4 hours 6 minutes before
INZ086>088-KYZ011>013-015>022-082030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 230 PM CDT WED APR 8 1998 ...THE TORNADO WATCH FOR PARTS OF WEST KENTUCKY HAS BEEN CANCELLED... THE TORNADO WATCH THAT WAS IN EFFECT FOR DAVIESS...MCLEAN...MUHLENBURG ...CHRISTIAN...AND TODD COUNTIES IN WEST KENTUCKY HAS BEEN CANCELLED. THE STORMS MOVED EAST OF THOSE COUNTIES. A REPORT OF DIME SIZE HAIL WAS RECEIVED IN MUHLENBURG COUNTY AROUND 1230 PM. ADDITIONAL STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS...SO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER WEATHER INFORMATION. YORK
Local storm report, Apr 8, 2:41 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT WED APR 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM ELKTON KY 1 INCH HAIL
04/08/98 TODD
1210 PM KY WIND DAMAGE
04/08/98 CHRISTIAN TREES DOWN IN RURAL PART
OF COUNTYLocal storm report, Apr 8, 2:41 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT WED APR 08 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM ELKTON KY 1 INCH HAIL
04/08/98 TODD
1210 PM KY WIND DAMAGE
04/08/98 CHRISTIAN TREES DOWN IN RURAL PART
OF COUNTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 8:00 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 30 min |
| Apr 7, 8:16 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton | 44 min |
| Apr 8, 1:16 AM CDT | Severe Thunderstorm Warning | PAH | Todd | 44 min |
| Apr 8, 11:43 AM CDT | Severe Thunderstorm Warning | PAH | Calloway | 17 min |
| Apr 8, 11:46 AM CDT | Severe Thunderstorm Warning | PAH | Todd | 24 min |
| Apr 8, 11:57 AM CDT | Severe Thunderstorm Warning | PAH | Christian, Trigg | 33 min |
| Apr 8, 12:05 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 45 min |
| Apr 8, 5:23 PM CDT | Tornado Warning | PAH | Fulton | 37 min |
| Apr 8, 5:54 PM CDT | Tornado Warning | PAH | Crittenden | 36 min |
| Apr 8, 5:57 PM CDT | Tornado Warning | PAH | Daviess | 33 min |
| Apr 8, 6:06 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle, McCracken | 34 min |
| Apr 8, 6:26 PM CDT | Tornado Warning | PAH | McCracken | 24 min |
| Apr 8, 6:39 PM CDT | Tornado Warning | PAH | Fulton, Hickman | 31 min |
Nearby
Tornado Warnings in Illinois, 1998Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.